Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 101, NWS Rapid City, SD

July 8, 2021Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 7:43 PM MDT for Perkins County, South Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 7:43 PM MDT (01:43 UTC)
Expired
Jul 8, 2021, 8:45 PM MDT
In force
62 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Perkins County, SD

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:24 PM MDTHAIL 28 Wnw Usta, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS53 KUNR 090143
SVRUNR
SDC105-090245-
/O.NEW.KUNR.SV.W.0101.210709T0143Z-210709T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
743 PM MDT Thu Jul 8 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Central Perkins County in northwestern South Dakota...

* Until 845 PM MDT.

* At 743 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Prairie City, or 27 miles south of Hettinger, moving southeast
  at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bison, Owen Lake and Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4565 10289 4576 10271 4533 10202 4511 10245
TIME...MOT...LOC 0143Z 317DEG 32KT 4561 10269 

HAIL...1.75IN
WIND...60MPH
 
$$

Eagan
3 follow-up statements
009 
WWUS53 KUNR 090153
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
753 PM MDT Thu Jul 8 2021

SDC105-090245-
/O.CON.KUNR.SV.W.0101.000000T0000Z-210709T0245Z/
Perkins SD-
753 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR CENTRAL PERKINS COUNTY...

At 753 PM MDT, a severe thunderstorm was located 6 miles west of
Bison, or 31 miles south of Hettinger, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bison, Chance, Date and Owen Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4557 10282 4564 10256 4531 10206 4511 10245
TIME...MOT...LOC 0153Z 317DEG 32KT 4554 10260 

HAIL...1.50IN
WIND...60MPH
 
$$

Eagan
795 
WWUS53 KUNR 090213 RRA
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
813 PM MDT Thu Jul 8 2021

SDC105-090245-
/O.CON.KUNR.SV.W.0101.000000T0000Z-210709T0245Z/
Perkins SD-
813 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHEASTERN PERKINS COUNTY...

At 813 PM MDT, a severe thunderstorm was located 7 miles east of
Date, or 32 miles northwest of Faith, moving southeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Date.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4541 10269 4548 10248 4530 10208 4511 10245
TIME...MOT...LOC 0213Z 327DEG 33KT 4536 10249 

HAIL...1.75IN
WIND...60MPH
 
$$

Eagan
732 
WWUS53 KUNR 090225
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
825 PM MDT Thu Jul 8 2021

SDC105-090245-
/O.CON.KUNR.SV.W.0101.000000T0000Z-210709T0245Z/
Perkins SD-
825 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHEASTERN PERKINS COUNTY...

At 825 PM MDT, a severe thunderstorm was located 11 miles southwest
of Chance, or 25 miles northwest of Faith, moving southeast at 40
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of 
southeastern Perkins County, approximately 10 miles west of Highway 
73, north of US Highway 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4530 10258 4538 10243 4526 10216 4511 10245
TIME...MOT...LOC 0225Z 325DEG 36KT 4527 10241 

HAIL...2.00IN
WIND...60MPH
 
$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:22 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 8, 5:22 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Thu Jul 8 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 240 PM MDT Thu Jul 8 2021

Latest analysis shows an upper ridge over the forecast area with
an upper low approaching northwest. While MLCAPE has risen to
1000-2000J/KG over western South Dakota relatively strong CIN
remains over the area due to warm air aloft. Much drier air exists
over northeastern Wyoming. While some towering CU has developed
in the convergence zone over and to the north of the Black Hills,
so far the convection has been unable to overcome the cap. May
have to wait for the enhanced lift associated with the approaching
upper low to initiate sustained convection. With around 50kts of
0-6km bulk shear expect some discrete long-lived supercells with
very large hail and damaging wind gusts possible, especially over
northwestern SD this evening.

Another upper ridge crossing the area may lead to mostly dry
weather during the day on Friday, with some storms possibly
initiating over the Black Hills in the afternoon. The next
shortwave will affect the area on Friday night, bringing good
chances for showers and thunderstorms into early Saturday due to
moist cyclonic flow and cold advection aloft. Shear will be
sufficient for isolated severe storms late Friday
afternoon and Friday evening. Temperatures will be a bit cooler
than today.

An upper ridge extending northward from the southwestern CONUS
will keep the weather mainly dry on Sunday and Monday, with the
next chances for more widespread showers and storms on Tuesday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 517 PM MDT Thu Jul 8 2021

Isolated to scattered TSRA are expected tonight, mainly over
western and central SD. Very large hail and wind gusts in excess
of 50 kt will be possible this evening. There is another chance
of thunderstorms on Friday afternoon. Outside of any storms,
expect VFR conditions through the TAF period.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Thu Jul 8 2021

.Wind gusts as high as 30 mph are still possible over parts of
southern Campbell and Weston counties in northeastern Wyoming
during the rest of this afternoon into early this evening, and the
relative humidity will be in the teens. Critical fire weather
conditions will result. The wind will diminish around 800PM this
evening and the relative humidity will increase slightly as
temperatures cool.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
541 AM MDT Thu Jul 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-
Northeastern Crook-
541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening, mainly from northwestern through south
central SD. Although coverage will be limited, any storm that
develops will be capable of producing very large hail and damaging
winds. Chances are low, but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of thunderstorms will be possible Friday and
Saturday. A few strong to severe storms may develop again on
Friday, particularly along and south of the I-90 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-091300-
Southern Campbell-Weston-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected from late this
morning through early this evening. See the RFWUNR product for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-091300-
Northern Campbell-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 8, 6:18 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E NEW UNDERWOOD       44.10N 102.80W
07/08/2021  M2.50 INCH       PENNINGTON         SD   STORM CHASER

&&

DYE
Local storm report, Jul 8, 6:34 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     3 W NEW UNDERWOOD       44.10N 102.88W
07/08/2021  M70 MPH          PENNINGTON         SD   PUBLIC

&&

MOSE
Local storm report, Jul 8, 6:42 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 N SCENIC              43.86N 102.54W
07/08/2021  M2.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 8, 7:17 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             6 NNW KYLE              43.50N 102.22W
07/08/2021  E1.00 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 8, 7:30 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             1 N BISON               45.54N 102.47W
07/08/2021  M2.00 INCH       PERKINS            SD   STORM CHASER

&&

DYE
Local storm report, Jul 8, 7:38 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             8 WSW LODGEPOLE         45.75N 102.80W
07/08/2021  E1.50 INCH       PERKINS            SD   TRAINED SPOTTER

&&

MOSE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:14 PM MDTSevere Thunderstorm WarningUNRCuster, Jackson, Oglala Lakota, Pennington61 min
Jul 8, 6:39 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins66 min
Jul 8, 6:58 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach47 min
Jul 8, 7:10 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota65 min
Jul 8, 7:42 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach63 min
Jul 8, 8:11 PM MDTSpecial Weather StatementUNRBennett34 min
Jul 8, 8:32 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach58 min
Jul 8, 8:34 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach56 min
Jul 8, 9:28 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Ziebach62 min
Jul 8, 9:30 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach24 min
Jul 8, 10:25 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette65 min
Jul 8, 11:20 PM MDTSevere Thunderstorm WarningUNRMellette, Todd40 min
Jul 8, 11:56 PM MDTSpecial Weather StatementUNRTripp49 min
Jul 9, 3:41 PM MDTSpecial Weather StatementUNRCuster34 min
Jul 9, 3:57 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington12 min
Jul 9, 4:10 PM MDTSpecial Weather StatementUNRCuster35 min
Jul 9, 4:30 PM MDTSpecial Weather StatementUNRCuster15 min
Jul 9, 4:47 PM MDTSpecial Weather StatementUNRCuster28 min
Jul 9, 5:28 PM MDTSpecial Weather StatementUNRCuster32 min
Jul 9, 5:41 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.